Virginia, 2011Flash Flood and Flooding in Virginia, February 28, 2011
February 28, 2011 · NWS RNK · 9 events in 2 counties and zones
5 to over 2 inches in parts of the Tennessee River basin. 90 at Troutdale COOP (TROV2).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved into the far western sections of the area producing heavy rainfall of 1.5 to over 2 inches in parts of the Tennessee River basin. 24-hour rain gage totals ending at 7AM on March 1st were highest across the Mountain Empire and included 2.24 at Fairwood IFLOWS (FWDV2), 2.08 at Springville IFLOWS (SPIV2), 1.96 at both Jones Knob IFLOWS (JNKV2) and Grayson Highlands IFLOWS (GYHV2), and 1.90 at Troutdale COOP (TROV2). There were sharp rises on several rivers and streams. The Clinch River at Richlands (RLRV2) in western Tazewell County hit 9.60 feet, just below the minor flood stage of 10 feet. This was the highest level on this gage since May 25, 2004 (10.37 ). Both the North and South Forks of the Holston River in Smyth County rose to near action stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 2:38 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 28, 2:38 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EST MON FEB 28 2011
.SYNOPSIS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AS A STRONG
COLD FRONT MOVES THROUGH THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. DRIER AND COOLER AIR ARRIVES MONDAY NIGHT INTO TUESDAY AS
HIGH PRESSURE BUILDS IN BEHIND THE FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MORNING FORECAST PACKAGE HAS BEEN UPDATED TO ACCOUNT FOR THE
LINE OF THUNDERSTORMS MOVING ACROSS SOUTHEAST WEST VIRGINIA THIS
MORNING...WHICH WILL EVENTUALLY PUSH ACROSS PORTIONS OF VIRGINIA
WEST OF THE PIEDMONT BY NOON. BASIC CHANGES WERE TO INCREASE THE
RAIN CHANCES WEST OF THE BLUE RIDGE...AND TO ADJUST HIGH
TEMPERATURES WHERE HEAVY RAINFALL HAS ALREADY OCCURRED TO LIMIT
ADDITIONAL DAYTIME WARMING.
THE LINE OF SEVERE THUNDERSTORMS WHICH CROSSED WEST VIRGINIA
EARLIER THIS MORNING HAS ENTERED OUR SOUTHEAST WEST VIRGINIA
COUNTIES WITHIN THE PAST HOUR. AS THESE STORMS HIT THE HIGHER
ELEVATIONS...THEY DIMINISHED IN INTENSITY. HOWEVER...WILL BE
KEEPING ANY EYE OUT ACROSS THE REGION...ESPECIALLY ACROSS THE
PIEDMONT WHERE SUNSHINE IS ALLOWING SURFACE TEMPERATURES TO LIFT
INTO THE LOWER TO MID 70S.
BOUNDARY IS BECOMING ORIENTED MORE E-W...AND THIS WILL INCREASE
THE POTENTIAL FOR TRAINING THUNDERSTORMS OVER THE SAME AREA. AS
SUCH HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE VA/NC BORDER
COUNTIES ACROSS THE SOUTHWEST CWA.
./PREVIOUS DISCUSSION ISSUED AT 626 AM/...
SEVERAL PARAMETERS ARE COMING TOGETHER FOR THE FIRST SEVERE
WEATHER EVENT TO OCCUR ACROSS OUR FORECAST AREA THIS AFTERNOON AND
THIS EVENING. WATER VAPOR SAT PICS AT 08Z (3 AM EST) SHOWS A
STRONG UPPER LEVEL SHORT WAVE ACROSS WESTERN OK WITH WIND PROFILER
PLOTS SHOWING 100+KT WINDS EXTENDING INTO WESTERN IL AND SOUTHEAST
MO AT 250MB.
MODELS AGREE THIS FAST MOVING WAVE ENTERS THE OHIO/TENNESSEE
VALLEYS BY 00Z/TUE AND EXITS THE FORECAST AREA BY 06Z. BY THIS
AFTERNOON THE FORECAST AREA COMES UNDER A BROAD AREA OF UPPER
DIVERGENCE IN LEFT EXIT REGION OF UPPER JET...WHICH SHOULD
PROVIDE PLENTY OF LIFT TO GENERATE LINES OF STORMS ALONG AND AHEAD
OF AN APPROACHING COLD FRONT.
SFC OBS SHOW LEVEL MOISTURE IS PUSHING ITS WAY TOWARD THE FORECAST
AREA...WITH SFC DEW POINTS BY AFTERNOON WELL INTO THE 50S AND
LOWER 60S. COMBINE THIS WITH VERY WARM TEMPS...NEAR OR ABV
RECORDS AT BCB/BLF/DAN...AND AN UNSTABLE ATMOSPHERE SHOULD
RESULT. SPC SREF OUTPUT SHOWS 30-50% CHANCE SFC BASE CAPES EXCEEDING
500 J/KG AND 18Z GFS BUFKIT SOUNDING SHOW CAPES AT ROA ABOVE 500
J/KG.
ANTICIPATE MODE OF STORMS TO BE IN LINES OR BROKEN LINES WITH
DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE
WITH IMPRESSIVE 0-6KM BULK SHEAR VALUES. HRRR/WRF/GFS ALL IN GOOD
AGREEMENT THE LEADING EDGE OF THESE STORMS ARRIVE IN FAR SOUTHWEST
VA BY 18Z...WITH THE LINE EXITING THE FORECAST AREA BEFORE 03Z.
WILL CONTINUE FLASH FLOOD WATCH ACROSS THE CURRENT WATCH AREA
WHERE HIGHEST QPF IS FORECAST AND FLASH FLOOD GUIDANCE VALUES ARE
THE LOWEST. HOWEVER...STORMS SHOULD MOVE RAPIDLY KEEPING THE FLASH
FLOOD THREAT RELATIVELY LOW FOR THE REST OF THE FORECAST AREA.
SOUTH/SOUTHWEST WINDS IN ADVANCE OF THIS SYSTEM WILL
STRENGTHEN...AND LATEST KFCX VAD SHOWS WINDS GREATER THAN 50KTS AT
4K FT...BUT MOST GUSTS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY
CRITERIA.
ADJUSTED LOW TEMPS DOWN TONIGHT BY SEVERAL DEGREES WITH STRONG CAA
ARRIVING BEHIND THE FRONT...AND UPSLOPE PRECIP ALONG THE WESTERN
SLOPES DIMINISHING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DRY HIGH PRESSURE WILL SKIRT ACROSS THE AREA TUESDAY THEN DRIFT OFF
THE SOUTHEAST COAST ON WEDNESDAY. A SURFACE LEE TROUGH WILL DEVELOP
OVER THE PIEDMONT ON WEDNESDAY AND ONLY PROVIDE A WEAK RETURN FLOW
TO THE SOUTHWEST. WEDNESDAY NIGHT...A STRONG AREA OF HIGH PRESSURE
WILL MOVE EAST ACROSS THE GREAT LAKES. AHEAD OF THIS RIDGE WILL BE A
DRY COLD FRONT THAT WILL CROSS THE REGION WEDNESDAY NIGHT. MOISTURE
IS VERY LIMITED AND ONLY EXPECT SOME MID CLOUDS TO DEVELOP ALONG
THE FRONT.
24 HOUR TEMPERATURES CHANGE TUESDAY AFTERNOON WILL BE AROUND 20F
WITH HIGH IN THE WEST IN THE UPPER 40S TO LOWER 50S AND MID 50S IN
THE EAST. 24 HOUR DEW POINT CHANGE TUESDAY AFTERNOON AROUND 40F WITH
READINGS IN THE UPPER TEENS. WITH FUELS BEING SATURATED FROM A WEEK
OF MOISTURE AND WINDS RELAXING IN THE AFTERNOON...NOT FORESEEING ANY
FIRE WEATHER CONCERNS. TEMPERATURES AND DEW POINTS MODERATE ON
WEDNESDAY AHEAD OF THE DRY FRONTAL PASSAGE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEAN TROF TAKING SHAPE OVER THE ERN HALF OF THE CONUS.
HOWEVER...THERE ARE SEVERAL DIFFERENCE IN THE MEDIUM MODELS
REGARDING THE EVOLUTION OF TROF. THE GFS AND CMC ARE MORE
PROGRESSIVE SOLUTIONS...WHILE THE ECMWF HAS BEEN CONSISTENT
FOR THE PAST COUPLE OF RUNS WITH THE SLOWER THE TROF CUTOFF LOW.
WILL LEAN TOWARD HPCGUIDE WITH THEIR COMPROMISED NAVY NOGAPS AND
ECMWF ENS MEAN BLEND WHICH IS NOT AS PROGRESSIVE AS THE FASTER RUNS
NOR LEAVING BEHIND AS MUCH ENERGY IN THE BASE OF THE TROF TO DEVELOP
A DEEP SFC LOW ALONG THE GULF COAST AS PER ECMWF.
AS A COOL CANADIAN HIGH TRANSITS FROM THE NORTHERN GREAT LAKES
TOWARD MAINE THURSDAY...COOLER AIR WILL PUSH DOWN THE EAST COAST.
MOISTURE INCREASES WITH RETURN FLOW AS HIGH PRESSURE SLIDES EAST
THURSDAY NIGHT AND FRIDAY. ADDED SOME LIGHT RAIN...DRIZZLE AND FOG
ALONG THE SOUTHERN BLUE RIDGE THURSDAY NIGHT INTO FRIDAY MORNING.
KEPT LIGHT POPS IN THE WEST INTO FRIDAY AFTERNOON AS A WARM FRONT
WILL LIFT NORTHEAST ACROSS THE OHIO VALLEY.
A COLD FRONT APPROACHES FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
INCREASED CHANCES FRIDAY NIGHT INTO SATURDAY FOR CONVECTION.
CONTINUED CHC POPS ON SUNDAY...THEN TAPER OFF SUNDAY NIGHT INTO
MONDAY.
IN GENERAL...FOLLOWED HPCGUIDE FOR TEMPERATURES DURING THE MEDIUM
RANGE. ADJUSTED DEW POINT TEMPERATURES FOR THE WEEKEND WITH THE
SLOWER SOLUTION OF THE FRONT.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 28/19Z...SHOWERS AND ISOLATED THUNDERSTORMS WERE WIDESPREAD
ACROSS ALL AIRPORT EXCEPT DAN...WHICH REMAINS EAST OF THE
ACTIVITY. SHOWER ACTIVITY HAS MOVED OVER LYH AND ROA...AND THERE
IS STILL THE POTENTIAL OF THUNDERSTORMS DEVELOPING OVER THESE
AIRPORTS...ALTHOUGH THE GREATER INSTABILITY HAS MOVED EAST. THE
ATMOSPHERE OVER LWB AND BLF MAINTAINS THE GREATEST STABILITY THIS
AFTERNOON...AND THUNDERSTORM ACTIVITY THROUGH THE REMAINDER OF THE
DAY IS UNLIKELY AT THESE LOCATIONS...ALTHOUGH PERIODS OF HEAVY
RAIN WILL CONTINUE.
THE COLD FRONT WILL PUSH THROUGH THE REGION BEGINNING IN SOUTHEAST
WEST VIRGINIA BY AROUND 28/22Z. WINDS WILL SHIFT TO NORTHWESTERLY
BEHIND THE FRONT WITH GUSTS AS HIGH AS 25KT. DO EXPECT MVFR
CEILINGS TO LINGER AT BLF AND LWB AS RESIDUAL MOISTURE IS FORCED
UP THE NEARBY TERRAIN THROUGH AT LEAST 01/12Z BEFORE SCATTERING.
FURTHER EAST...WIDESPREAD RAIN DURING THE EVENING WILL RESULT IN
MVFR CEILINGS AT ROA AND LYH...WITH IFR CONDITIONS INTERMIXED DUE
TO HEAVY DOWNPOURS. THE BEST CHANCE FOR STRONG THUNDERSTORMS
REMAINS AT DAN...WHERE DAYTIME HEATING WILL HELP THE ATMOSPHERE
DESTABILIZE DURING THE REMAINDER OF THE AFTERNOON AND EVENING.
VERY STRONG WIND GUSTS AND ONE INCH HAIL ARE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY.
AS THE COLD FRONT PUSHES PAST THE BLUE RIDGE INTO THE PIEDMONT
LATE THIS EVENING...THE DOWNSLOPE NORTHWESTERLY WINDS WILL RESULT
IN DECREASING CLOUD COVER THROUGH THE OVERNIGHT HOURS. EXPECT
CONDITIONS TO IMPROVE TO VFR BY 01/12Z...WITH RESIDUAL PATCHES OF
MVFR CEILING ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED TO
PERSIST THROUGH THE REMAINDER OF THE WORKWEEK AS HIGH PRESSURE
BUILDS INTO THE REGION.
&&
.CLIMATE...
ABOVE NORMAL TEMPERATURES ARE EXPECTED ON MONDAY. RECORDS COULD BE
BROKEN OR TIED AT BLUEFIELD (66/1976)...BLACKSBURG (73/1996) AND/OR
DANVILLE (76/1962). ROANOKE AND LYNCHBURG HAVE A LONGER PERIOD OF
RECORD AND ALSO HAVE WARMER EXTREMES. BOTH ROANOKE AND LYNCHBURG HAD
THEIR WARMEST FEB 28TH IN 1918...83F AND 80 RESPECTFULLY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR VAZ007-009-015-
016.
NC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR NCZ001>003-
018>020.
WV...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR WVZ042-043-045.
&&
SYNOPSIS...PH
NEAR TERM...NF/PH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...NF/PH
CLIMATE...Hazardous weather outlook, Feb 28, 4:08 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EST MON FEB 28 2011
WVZ042-043-045-012115-
MERCER-SUMMERS-GREENBRIER-
408 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS THE POTENTIAL OF THUNDERSTORMS THIS EVENING MOVING
REPEATEDLY ACROSS THE SAME AREAS...WHICH MAY CAUSE LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-015-016-012115-
TAZEWELL-SMYTH-GRAYSON-CARROLL-
408 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS THE POTENTIAL OF THUNDERSTORMS THIS EVENING MOVING
REPEATEDLY ACROSS THE SAME AREAS...WHICH MAY CAUSE LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-017>020-022>024-033>035-045>047-059-WVZ044-012115-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-MONROE-
408 PM EST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PERIODS OF HEAVY RAIN WILL BE POSSIBLE THROUGH THE EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ032-043-044-058-012115-
PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
408 PM EST MON FEB 28 2011
...TORNADO WATCH 32 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018>020-012115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
408 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.
IN ADDITION...THERE IS THE POTENTIAL OF THUNDERSTORMS THIS EVENING
MOVING REPEATEDLY ACROSS THE SAME AREAS...WHICH MAY CAUSE LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-012115-
STOKES-ROCKINGHAM-CASWELL-
408 PM EST MON FEB 28 2011
...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 28, 2:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EST MON FEB 28 2011
VAZ032-033-043-282015-
FRANKLIN VA-HENRY VA-PATRICK VA-
236 PM EST MON FEB 28 2011
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...
AT 232 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF WOOLWINE TO STUART...MOVING EAST AT 60 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR PHILPOTT DAM AROUND 245 PM...SYDNORSVILLE
AROUND 250 PM...VILLA HEIGHTS AROUND 255 PM...LEATHERWOOD AROUND 300
PM AND MOUNTAIN VALLEY AROUND 305 PM.
LAT...LON 3655 8036 3688 8019 3687 7966 3654 7972
MC
Local storm report, Feb 28, 2:55 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SE TRAPHILL 36.31N 80.96W
02/28/2011 E0.75 INCH WILKES NC FIRE DEPT/RESCUE
&&
CHENARDLocal storm report, Feb 28, 3:13 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ARARAT 36.40N 80.57W
02/28/2011 E0.88 INCH SURRY NC FIRE DEPT/RESCUE
&&
CHENARDLocal storm report, Feb 28, 3:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL PILOT MOUNTAIN 36.38N 80.47W
02/28/2011 E0.88 INCH SURRY NC LAW ENFORCEMENT
&&
CHENARDLocal storm report, Feb 28, 4:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 ENE PILOT MOUNTAIN 36.41N 80.39W
02/28/2011 E0.88 INCH STOKES NC FIRE DEPT/RESCUE
&&
CHENARDSpecial weather statement, Feb 28, 4:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EST MON FEB 28 2011
NCZ003-004-019-020-282145-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
405 PM EST MON FEB 28 2011
...STRONG THUNDERSTORMS WILL AFFECT STOKES...SURRY...WILKES AND
YADKIN COUNTIES...
AT 400 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TRAPHILL
TO BOOMER...MOVING EAST AT 65 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR MOUNTAIN PARK...ELKIN...STATE ROAD...AND
WINDY GAP AROUND 410 PM...FAIRVIEW...FAIRVIEW...DOBSON...AND
CRUTCHFIELD AROUND 415 PM...LEVEL CROSS AND AND ROCKFORD AROUND 420
PM.
LAT...LON 3638 8103 3638 8098 3642 8095 3644 8097
3641 8026 3626 8028 3625 8044 3622 8042
3613 8044 3610 8051 3604 8050 3605 8099
3602 8106 3603 8123 3600 8132
MCFlash Flood, Tazewell
- When
- February 28, 4:15 PM EST to 9:00 PM EST
- Where
- Tazewell County, 0.62 mi S of Richlands to 0.68 mi S of Richlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.091, -81.821
Water overflowed drainage channels and covered several roadways in Richlands, including Route 609, Burnette St. and River St.
Flood, Smyth
- When
- February 28, 5:17 PM EST to 7:00 PM EST
- Where
- Smyth County, 1.71 mi E of Mc Mullin to 1.78 mi E of Mc Mullin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.819, -81.539
Flooding reported at several locations with water onto roadways due to the heavy rains and poor drainage.
Flood, Tazewell
- When
- February 28, 6:50 PM EST to 9:50 PM EST
- Where
- Tazewell County, 0.69 mi WNW of Mc Call Place to 0.44 mi WNW of Mc Call Place
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.184, -81.611
Mill Creek flooded along Route 760.
Flood, Tazewell
- When
- February 28, 8:15 PM EST to 11:15 PM EST
- Where
- Tazewell County, 1.02 mi ESE of Bandy to 1.17 mi ESE of Bandy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.145, -81.703
Several roads closed in Bandy along Indian Creek.
Flood, Tazewell
- When
- February 28, 8:15 PM EST to 11:15 PM EST
- Where
- Tazewell County, 0.22 mi E of Adria to 0.26 mi ENE of Adria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -81.546
State Route 16 was flooded along Johnson's Branch in the Adria area.
Flood, Tazewell
- When
- February 28, 10:30 PM EST to 11:45 PM EST
- Where
- Tazewell County, 0.59 mi SSW of Richlands to 0.57 mi S of Richlands
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.092, -81.822
Page Street in Richlands was closed due to water backed up from the Clinch River. Water was 2 to 3 feet deep but not flowing.
Flood, Smyth
- When
- February 28, 10:30 PM EST to 11:45 PM EST
- Where
- Smyth County, 2.98 mi E of Broadford to 3.01 mi E of Broadford
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.918, -81.616
Cliff View Road southeast of Broadford closed due to flooding.
Flood, Smyth
- When
- February 28, 10:30 PM EST to 11:45 PM EST
- Where
- Smyth County, 0.81 mi ESE of North Holston to 0.79 mi ESE of North Holston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.896, -81.686
Beaver Creek Road southeast of Saltville closed due to high water.
Flood, Smyth
- When
- February 28, 10:45 PM EST to 11:55 PM EST
- Where
- Smyth County, 2.7 mi NNE of Sevenmile Ford to 2.83 mi NNE of Sevenmile Ford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.858, -81.608
Cleghorn Valley Road was closed due to flooding from Walker Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285500, 285572, 285583, 285580, 285582, 285575, 285577, 285579, 285573.